Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 13, 2021, 1:44 PM EDT for Lincoln County, Wayne County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 1:44 PM EDT (17:44 UTC)
- Expired
- Aug 13, 2021, 2:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
Counties Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:25 PM EDT | TSTM WND DMG | 7 Nnw Harts, WV | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS81 KRLX 131744
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
144 PM EDT Fri Aug 13 2021
KYZ105-WVZ005-006-013-024-131830-
Lawrence KY-Lincoln WV-Mingo WV-Wayne WV-Cabell WV-
144 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, south central Cabell, western Lincoln and central Wayne
Counties through 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunlow, or 9 miles southeast of Louisa, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ranger, Gill, East Lynn Lake, Kiahsville, Dunlow, Harts, West Hamlin,
Gallup, Crum, Clifford, Glenhayes, Branchland, Salt Rock, Wilsondale,
East Lynn, Genoa and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8220 3805 8198 3798 8218 3797 8219
3788 8242 3790 8244 3791 8247 3790 8247
3792 8248 3793 8250 3794 8249 3796 8253
3795 8258 3793 8258 3792 8260 3801 8270
TIME...MOT...LOC 1744Z 239DEG 26KT 3800 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:21 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 13, 12:21 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1221 PM EDT Fri Aug 13 2021
.SYNOPSIS...
Upper level disturbances and a cold front bring
isolated/scattered showers and storms through Saturday, with
heat and humidity again today. A cold front arrives Saturday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1210 PM Friday...
Showers and storms will ramp up again today, with the approach
of a surface cold front, which will move across the area
tonight, and upper disturbances moving across the area. Still
looking at the potential for strong/damaging wind gusts,
particularly across the Ohio Valley region where dcape values
are greater than 1000 J/kg. Heavy downpours are of course also
expected, but with rather dry conditions overall, don't expect
much in terms of a flooding risk, unless multiple rounds hit the
same location in a short period of time.
Tonight, areas of fog and or stratus. Saturday, more showers and
storms are possible as frontal boundary slowly sags south, and
upper disturbances move through the area.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 AM Friday...
Surface front will continue to sag southeastward into the
mountains Saturday morning...exiting in the afternoon. As such,
I've lowered pops across central and western portions of the
forecast area from the NBM. Temperatures will return to more
seasonable levels, perhaps a degree or two below normal,
depending upon extent of cumulus field.
Weak surface high noses in from the north Saturday night into
Sunday as the upper trof lifts out. Low level moisture will
gradually be on the increase Sunday on developing southeasterly
flow. This should keep temperatures a few degrees below normal.
A pseudo PRE may be realized later Sunday along and east of the
of the Appalachians, in advance of Fred tracking along the
western coast of FL. Confidence lowers quickly into Monday on
the axis of any PRE with model solutions varying quite a bit
from portions of the TN/OH Valley to the piedmont of the
Carolinas. Any PRE will weaken Monday night as the remnants of
Fred advance toward the southern Appalachians.
All in all...some much needed rain is expected across the area,
particularly for the mountains where drought are currently
developing.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 315 AM Friday...
Confidence remains somewhat low Tuesday and Wednesday as the
track of the remnants of Fred and the weak upper trof to the
west will determine just how unsettled the day is as far as rain
chances are concerned. In fact, with the weak trof progged to
remain west of the area, unsettled weather may linger into late
week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 623 AM Friday...
Strong upper level disturbance, pushing from the northwest will
drive a cold front crossing south late tonight through Saturday
morning. Showers and thunderstorms are expected to develop
ahead of the cold front this afternoon to affect mainly northern
terminals. Expect brief periods of IFR conditions along the
heavier showers or storms.
Uncertainty runs high as models present different solutions about
the placement and intensity of convection today. Therefore,
coded VCTS across the northern terminals during the late
afternoon and evening hours.
Light west to southwest winds, gusty at times and around storms this
afternoon and evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could
vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M M M H H H H H H H H H
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms each afternoon through at
least Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ006>009-
013>019-029.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...30
LONG TERM...30
AVIATION...ARJHazardous weather outlook, Aug 13, 9:20 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 920 AM EDT Fri Aug 13 2021 KYZ101>103-105-OHZ066-067-075-076-083>085-WVZ005-010-011-020-027-028- 030>032-039-040-141330- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Wayne-Pleasants-Tyler-Doddridge-Clay-Braxton- Lewis-Harrison-Taylor-Upshur-Barbour- 920 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-141330- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 920 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ086-087-WVZ006>009-013>019-029-141330- Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer- 920 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 13, 9:03 AM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 AM EDT Fri Aug 13 2021
OHZ066-131345-
Perry OH-
903 AM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Perry
County through 945 AM EDT...
At 902 AM EDT, Doppler radar was tracking a strong thunderstorm over
Millersport, or 10 miles north of Lancaster, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3988 8216
3983 8217 3979 8240 3983 8240 3984 8247
3992 8247 3993 8246
TIME...MOT...LOC 1302Z 265DEG 36KT 3987 8256
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 13, 1:38 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Fri Aug 13 2021
WVZ006-014-131830-
Cabell WV-Putnam WV-
138 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Cabell
and west central Putnam Counties through 230 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Culloden, or 9 miles north of Hamlin, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, Hurricane, Milton, Eleanor, Culloden and Teays
Valley.
This includes Interstate 64 in West Virginia between mile markers 26
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3848 8207 3848 8206 3849 8206 3857 8187
3844 8182 3840 8190 3838 8191 3836 8204
3837 8205 3838 8207 3837 8210 3836 8211
3844 8216
TIME...MOT...LOC 1738Z 242DEG 5KT 3841 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 13, 1:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
144 PM EDT Fri Aug 13 2021
KYZ105-WVZ005-006-013-024-131830-
Lawrence KY-Lincoln WV-Mingo WV-Wayne WV-Cabell WV-
144 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, south central Cabell, western Lincoln and central Wayne
Counties through 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunlow, or 9 miles southeast of Louisa, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ranger, Gill, East Lynn Lake, Kiahsville, Dunlow, Harts, West Hamlin,
Gallup, Crum, Clifford, Glenhayes, Branchland, Salt Rock, Wilsondale,
East Lynn, Genoa and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8220 3805 8198 3798 8218 3797 8219
3788 8242 3790 8244 3791 8247 3790 8247
3792 8248 3793 8250 3794 8249 3796 8253
3795 8258 3793 8258 3792 8260 3801 8270
TIME...MOT...LOC 1744Z 239DEG 26KT 3800 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:48 AM EDT | Heat Advisory | RLX | Cabell, Calhoun, Gilmer, Jackson, Kanawha, Lincoln and 6 more | 14 hr |
| Aug 13, 1:38 PM EDT | Special Weather Statement | RLX | Putnam | 52 min |
| Aug 13, 2:03 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 27 min |
| Aug 13, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 35 min |
| Aug 13, 2:29 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
| Aug 13, 2:35 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 40 min |
| Aug 13, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 33 min |
| Aug 13, 2:55 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Raleigh | 22 min |
| Aug 13, 3:50 PM EDT | Special Weather Statement | RLX | Cabell | 25 min |
| Aug 13, 4:08 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| Aug 13, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 46 min |
| Aug 13, 4:22 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 23 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Tyler | 32 min |
| Aug 13, 7:25 PM EDT | Special Weather Statement | RLX | Wyoming | 35 min |
| Aug 13, 7:57 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 13, 9:03 AM EDT | Special Weather Statement | RLX | Perry | 42 min |
| Aug 13, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 25 min |
| Aug 13, 3:34 PM EDT | Special Weather Statement | RLX | Jackson | 26 min |
| Aug 13, 4:42 PM EDT | Special Weather Statement | RLX | Perry | 33 min |
| Aug 13, 4:50 PM EDT | Special Weather Statement | RLX | Washington | 25 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Washington | 17 min |
| Aug 13, 7:30 PM EDT | Special Weather Statement | RLX | Carter | 30 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.